Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Quad Cities, IA

March 24, 2007Washington County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Mar 24, 2007, 9:53 AM CDT for Washington County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2007, 9:53 AM CDT (14:53 UTC)
Expired
Mar 24, 2007, 12:00 PM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Washington County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 241456
FFWDVN
IAC183-241700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
953 AM CDT SAT MAR 24 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL NOON CDT

* AT 948 AM CDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
  FROM A THUNDERSTORM 12 MILES SOUTHWEST OF WELLMAN...OR ABOUT 10
  MILES EAST OF SIGOURNEY...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
KALONA...RICHMOND...HASKINS...WEST CHESTER...AND RIVERSIDE.

ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED IN THE NEXT 2 HOURS.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS... 
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.  TURN AROUND 
AND FIND ANOTHER ROUTE

LAT...LON 4150 9194 4131 9196 4132 9151 4151 9150

$$

33
1 follow-up statement
000 
WGUS73 KDVN 241658
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 AM CDT SAT MAR 24 2007

IAC183-241706-
WASHINGTON IA-
1156 AM CDT SAT MAR 24 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR WASHINGTON
COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE AREA...AND THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE.  

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT.  STAY ALERT 
FOR WARNINGS OR FLASH FLOODING WITH ANY THUNDERSTORMS THAT MOVE INTO 
THE AREA.

LAT...LON 4150 9194 4131 9196 4132 9151 4151 9150

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 3:45 AM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 24, 3:45 AM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT SAT MAR 24 2007

.SYNOPSIS...
WE ARE IN A TEMPORARY LULL ACROSS THE FORECAST AREA THIS
MORNING...WITH THE STALLED WARM FRONT DRAPED FROM SOUTHEAST SOUTH
DAKOTA...INTO CENTRAL IOWA...TO NEAR KMLI...AND ON INTO THE
SOUTHERN LAKE MICHIGAN AREA. SOUTH OF THIS FRONT DEWPOINTS ARE IN
THE UPPER 50S TO AROUND 60...WITH NEAR 50 DEWPOINTS NORTH.
TEMPERATURES ARE IN THE LOW 50S NORTH...WITH NEAR 60 DEGREE TEMPS
SOUTH. NOT A STRONG FEATURE...BUT THE 850MB ANALYSIS SHOWS THAT WE
HAVE A 35-40 KNOT JET PUNCHING INTO IT...FOCUSED MORE IN THE
NEBRASKA AND KANSAS AREA. GIVEN THIS...IT IS NO WONDER THAT THERE
IS A LARGE AREA OF CONVECTION EXTENDING FROM NORTH TEXAS UP INTO
KANSAS AND NEBRASKA...PLUS SOME INTO FAR NORTHWEST MO AND WESTERN
IA. WE REMAIN IN A VERY NICE 850MB MOISTURE PLUME AS OF THE 00Z UA
ANALYSIS...WITH DEWPOINTS FROM 9 TO 11.

&&

.SHORT TERM...TODAY AND TONIGHT ARE THE MAIN FOCUS OF THIS
FORECAST...WITH CONCERNS FOR FLASH FLOODING WITH THE RECENT HEAVY
RAINFALL. THE WARM FRONT CURRENTLY DRAPED ACROSS THE FORECAST AREA
SHIFTS VERY SLOWLY NORTH TODAY AND TONIGHT...WITH THE LOW LEVEL
FLOW STILL PUSHING RIGHT INTO IT. THE CONVECTION SHOULD BLOOM
ALONG THAT BOUNDARY DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS TODAY...AND CONTINUE ALONG THAT BOUNDARY INTO TONIGHT. BY
EARLY SUNDAY MORNING THE BOUNDARY IS NORTH OF THE FORECAST AREA.
UNTIL THEN... I EXPECT SLOW MOVING CONVECTION ALONG THAT
BOUNDARY...WITH SOME TRAINING AND VERY HEAVY RAIN. THIS WILL
AGGRAVATE OUR ALREADY HIGH RIVERS...AND MAY CAUSE SOME ADDITIONAL
FLASH/AREAL FLOODING. THE FLOOD WATCH WE ALREADY HAVE OUT HAS BEEN
EXPANDED TO COVER THE ENTIRE CWA...THOUGH THE HIGHWAY 20 CORRIDOR
HAS NOT HAD MUCH PRECIPITATION IN THE LAST 24-36 HOURS. THIS
MORNINGS FOG IS PRETTY MUCH LIMITED TO THE BOUNDARY AND LOCATIONS
TO THE NORTH...SO HAVE TRIMMED BACK A FEW COUNTIES FOR AREAS WHERE
FOG SHOULD NO LONGER BE AN ISSUE.

SUNDAY AND SUNDAY NIGHT ARE ALSO A MAJOR CONCERN WITH SOME SEVERE
POTENTIAL SUNDAY AFTERNOON AND EVENING AS THE SURFACE LOW PASSES
TO OUR NORTHWEST AND DRAGS A COLD FRONT ACROSS THE FORECAST AREA.
WE WILL BE ON THE EDGE OF THE DRY SLOT...AND AREAS TO OUR NORTH
AND WEST WILL LIKELY HAVE A MUCH GREATER THREAT A-LA THE SPC DAY2
OUTLOOK. FOR NOW HAVE KEPT POPS IN THE CHANCE CATEGORY...THOUGH IF
THINGS SHIFT JUST A LITTLE...WE MAY NEED TO INCREASE POPS
SIGNIFICANTLY.

TEMPERATURES BOTH TODAY AND SUNDAY WILL BE QUITE WARM WITH DEEP
MIXING AND EVEN SOME FULL SUNSHINE ON SUNDAY...AND HAVE GONE WITH
THE WARMER GUIDANCE VALUES BOTH DAYS.

.LONG TERM...
MONDAY A NEW SYSTEM DEVELOPING OVER THE ROCKIES MOVES TOWARDS THE
AREA...AND PUSHES A NEW WARM FRONT TO THE SOUTHERN FRINGES OF THE
FORECAST AREA. IT APPEARS WE WILL HAVE YET MORE CHANCES FOR
PRECIPITATION AS THIS SYSTEM MOVES TOWARDS THE AREA THROUGH
TUESDAY...AND ON WEDNESDAY AND THURSDAY AS IT MOVES ACROSS THE
MIDWEST. THIS SYSTEM HAS THE POTENTIAL TO BRING MORE SEVERE
WEATHER PERHAPS ON THURSDAY...BUT THERE IS LOTS OF VARIATION ON
THIS SYSTEM IN THE MODELS. HAVE MADE FEW CHANGES TO THIS TIME
RANGE AS THE MAIN FOCUS HAS BEEN ON THE FIRST TWO DAYS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-LINN-MUSCATINE-SCOTT.

     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CLARK-SCOTLAND.

&&

LE
Hazardous weather outlook, Mar 24, 4:55 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT SAT MAR 24 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND
TONIGHT ALONG A WARM FRONT DRAPED FROM WEST TO EAST ACROSS THE
AREA. THIS AFTERNOON MOST OF THE STORMS WILL BE FOCUSED ALONG THE
INTERSTATE 80 CORRIDOR. FOR TONIGHT THE STORMS WILL SHIFT
NORTH...AFFECTING AREAS MAINLY NORTH OF INTERSTATE 80. SEVERE
STORMS ARE NOT EXPECTED.  HEAVY RAINFALL IS EXPECTED WITH THE
STRONGER STORMS...AND STORMS MAY REPEATEDLY MOVE OVER THE SAME
AREAS. THIS MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AREAS
ALONG THE INTERSTATE 80 CORRIDOR. THE GROUND IN THIS AREA IS
SATURATED FROM WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS THURSDAY
NIGHT AND EARLY FRIDAY.

MINOR TO MODERATE FLOODING WILL CONTINUE TODAY THROUGH THE NEXT
WEEK AT SEVERAL LOCATIONS ON IOWA TRIBUTARY RIVERS DUE TO SPRING
SNOW MELT AND RECENT RAINFALL. IN ILLINOIS...MINOR FLOODING
CONTINUES ON THE ROCK RIVER. ALSO...HIGH WATER LEVELS AND MINOR
FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER SOUTH OF
MUSCATINE. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AFTERNOON AND EVENING ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO ROLL ACROSS THE AREA...MAINLY AFFECTING AREAS
NORTHWEST OF A LINE FROM SIGOURNEY TO DUBUQUE. THESE STORMS HAVE
THE POTENTIAL TO PRODUCE SEVERE WEATHER...INCLUDING LARGE HAIL AND
DAMAGING WINDS.

MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEXT WEEK...MAINLY
ON MONDAY AND TUESDAY...AND AGAIN ON THURSDAY. IT IS TOO EARLY TO
TELL THE EXACT TIMING...LOCATION AND INTENSITY OF THE HEAVIEST
RAIN OR ANY POTENTIAL FOR SEVERE THUNDERSTORMS. ADDITIONAL
RAINFALL WILL LIKELY AGGRAVATE FLOODING ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

LE

In the hours before

Special weather statement, Mar 24, 9:13 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 AM CDT SAT MAR 24 2007

IAZ076-077-241500-
WASHINGTON IA-KEOKUK IA-
913 AM CDT SAT MAR 24 2007

...PERIODS OF HEAVY RAIN COULD LEAD TO MINOR FLOODING...

ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE BY LATE
MORNING.  EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL LIKELY
CAUSE PONDING OF WATER IN LOW LYING AREAS SUCH AS HIGHWAYS...STREETS
AND UNDERPASSES...COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND AND FIND ANOTHER ROUTE.
Local storm report, Mar 24, 9:43 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 AM CDT SAT MAR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             WHAT CHEER              41.40N 92.35W
03/24/2007  E0.50 INCH       KEOKUK             IA   TRAINED SPOTTER

            PEA SIZED AND SLIGHTLY LARGER. VERY HEAVY RAIN. SOME
            FLOODING IN THE BACKYARD.

0933 AM     HAIL             4 E WHAT CHEER          41.41N 92.28W
03/24/2007  E0.25 INCH       KEOKUK             IA   TRAINED SPOTTER

            PEA SIZED AND SMALLER. VERY HEAVY RAIN. SOME FLOODING IN
            THE YARD. RAIN BEGAN AROUND 920 AM. RAINFALL TOTAL
            ESTIMATED TO BE AROUND ONE INCH ALREADY.

&&

14
Local storm report, Mar 24, 9:46 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 AM CDT SAT MAR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     HEAVY RAIN       4 E WHAT CHEER          41.41N 92.28W
03/24/2007  E1.00 INCH       KEOKUK             IA   TRAINED SPOTTER

            RAIN BEGAN AROUND 920 AM. CURRENTLY JUST LIGHT RAIN.
            MINOR FLOODING.

&&

14

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:24 PM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more17 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.